Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 52, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 10, 2003, 6:47 PM EDT for Greene County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2003, 6:47 PM EDT (22:47 UTC)
- Expired
- Jul 10, 2003, 7:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Greene County, NC
The radar
The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1145 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 102247
SVRMHX
NCC079-102315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
647 PM EDT THU JUL 10 2003
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 715 PM EDT
* AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF LIZZIE TO
LIZZIE...OR FROM 12 MILES NORTH OF SNOW HILL TO 5 MILES NORTH OF
SNOW HILL...MOVING NORTHEAST AT 35 MPH. WINDS IN EXCESS OF 60 MPH
ARE LIKELY WITH THIS LINE OF STORMS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RURAL EASTERN GREENE COUNTY AROUND 700 PM EDT
IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A
STURDY STRUCTURE UNTIL IT PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3559 7779 3566 7770 3553 7755 3552 7748
3548 7754 3540 7776
11
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 PM EDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jul 10, 2:30 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 230 PM EDT THU JUL 10 2003 ATMS BECOMING VERY UNSTABLE...BUT CRNTLY LITTLE IN WAY OF ACTVTY WITH LIMITED FOCUS. WITH SEAS BRZ TRYING TO DVLP ALONG CST AND ACTVTY SPREADING E FROM WRN PART OF STATE...EXPECT SCT TSRA TO DVLP LATER THIS AFTN AND CONT INTO EVENING. WL GO 30/40 POPS EARLY THEN TAPER DOWN TO 20 AFTER MIDNIGHT. ON FRI FRONT AND UPR TRF GET CLSR AND EXPECT TSRA TO DVLP AGAIN DURING AFTN...WILL GO HIGH CHC INLAND TO CHC CST. BEST POPS EXPECTED FRI NIGHT INTO SAT AS FRNT STALLS TO W WITH BAND OF LIFT/RH ACRS ERN NC. WL GO 40/50 POPS THIS PD. AXIS OF MOISTURE GRADUALLY SLIDES OFFSHR SAT NIGHT INTO SUN AND WILL LOWER POPS TO SLIGHT CHC. MON THRU WED WL CONT CRNT PC WITH 30 POPS AS EXPECT SCT MAINLY AFTN/EVENING TSTMS WITH DEEP MOISTURE IN PLACE AND UPR TRF HOLDING NEAR MTNS. WL GO DRY FOR THU BASED ON NCEP PROGS. LITTLE CHG FROM CRNT TEMP GRIDDS AS THIS MATCHES CLOSE TO GDNCE. MARINE: MODELS CONTINUE TO MOVE UPPER TROF INTO THE ERN U.S. BY EARLY SAT WITH ASSOCIATED FRONT SFC FRONT JUST AHEAD IT. HOWEVER...THE FRONT IS EXPECTED TO STALL AS IT REACHES ERN NC AND NOT FCST TO MOVE INTO THE COASTAL WATERS THROUGH THE FORECAST. AS A RESULT...S TO SW FLOW WILL CONTINUE THROUGH THE FCST PERIOD. THE GRADIENT IS EXPECTED TO TIGHTEN TONIGHT INTO FRI WHICH WILL INCREASE SEAS BY EARLY FRI INTO FRI NIGHT. FEEL WWIII IS A BIT TOO HIGH...SO WILL TONE DOWN WINDS AND SEAS JUST A NOTCH...BUT WILL GO WITH MINIMAL SCA CONDITIONS ON FRI. THEN GRADIENT LOOSENS AGAIN AND SEAS DECREASE BY SUN AND MON. .MHX...NONE. RF/RAP
Hazardous weather outlook, Jul 10, 4:38 AM EDT, 14 hours 9 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-101030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 438 AM EDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY HEAT INDICES WILL RUN FROM 100 TO 103 THIS AFTERNOON FOR A FEW HOURS OVER INLAND COUNTIES. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ON SOUTH AND SOUTHEAST FACING BEACHES FROM CAPE HATTERAS TO NORTH TOPSAIL BEACH. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDESTORMS ARE EXPECTED THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 10, 3:45 PM EDT, 3 hours 2 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-110145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 345 PM EDT THU JUL 10 2003 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE REGION THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS WILL LIKELY BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. IT APPEARS THE SOUTHERN AREAS WILL HAVE THE BEST CHANCE OF SEVERE WEATHER THROUGH 9 PM. RESIDENTS SHOULD MOVE INTO A STURDY BUILDING IF A STORM APPROACHES. RF
Special weather statement, Jul 10, 4:06 PM EDT, 2 hours 41 minutes before
NCZ080-092>094-102105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 406 PM EDT THU JUL 10 2003 A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT AREAS FROM NEW BERN TO HOBUCKEN. WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS THROUGH 505 PM. HEAVY DOWNPOURS WILL DROP A QUICK 1 INCH IN A FEW SPOTS. RF
Special weather statement, Jul 10, 5:42 PM EDT, 1 hour 5 minutes before
NCZ080-102245- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 542 PM EDT THU JUL 10 2003 ...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT COUNTY UNTIL 645 PM EDT... AT 542 PM EDT...THERE WERE STRONG THUNDERSTORMS 10 MILES SOUTH OF WASHINGTON...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WASHINGTON PARK AT 555 PM EDT...RIVER ROAD AT 600 PM EDT...PINETOWN AT 620 PM EDT...TERRA CEIA AT 630 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BATH...BLOUNTS CREEK...CHOCOWINITY AND WILMAR. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. CTC
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:59 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.